Louisiana, 2017

Damaging Wind in Louisiana, May 20, 2017

May 20, 2017 · NWS LIX · 1 event in 1 county or zone

Outflow boundaries from thunderstorms collided on several occasions on the 20th and 21st, aiding in the development of severe weather near Baton Rouge and Gulfport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Outflow boundaries from thunderstorms collided on several occasions on the 20th and 21st, aiding in the development of severe weather near Baton Rouge and Gulfport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 20, 3:49 PM CST, 1 minute earlier.

Area forecast discussion, May 20, 3:49 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service New Orleans LA
449 PM CDT Sat May 20 2017

.SHORT TERM (Tonight through Tuesday)...

Vigorous, deep layer low pressure system and associated trough
and cold front over the plains will continue to slowly push east
and northeast through early tonight. As the main surface low moves
across the upper Mississippi Valley and western Great Lakes
region late tonight and Sunday, the southern portion of the
frontal boundary will begin to slow and eventually stall out going
into Sunday and early next week. A divergent/difluent, subtropical
upper jet structure has set up over the central Gulf coast region
today, and this is expected to remain in place through the period.
To add fuel to the fire, very moist air will be maintained over
most or all of the forecast area with precipitable water values
ranging from 1.75" to at times a bit over 2". Have issued a Flash
Flood Watch through tonight/early Sunday morning to account for
heavy rain (up to 3" or so) that has already fallen and
additional thunderstorms and heavy rain either ongoing or expected
to occur at least through the evening. The organization, timing,
size and number of MCS features is rather complex and hard to
predict. One MCS has developed over the northern portion of the
forecast area and points northeast while another small area well
toe the west near the Sabine River may expand and join into a
linear feature that would likely tend to push south towards the
coast tonight. Additional rainfall totals through 7 am Sunday
should average 1-2" with locally higher amounts possible. Severe
weather has not been a major concern thus far, and if any occurs
tonight it should be very isolated.

There should be a lull period at some point on Sunday and more
likely Sunday night as the area should be between systems.
Additional shortwaves in the subtropical southern branch of the
jetstream will likely really fire up numerous thunderstorms and
associated very efficient heavy rainfall going through Monday into
Tuesday while gradually shifting south towards the coast. Storm
totals from today through Tuesday are likely to reach 3 to 6
inches with locally higher amounts, so the Flash Flood Watch will
likely need to be expanded in area and time at some point.

.LONG TERM (Tuesday night through Saturday)...

The upper level pattern is expected to amplify with an upper
trough digging into the mid to lower Mississippi Valley late
Tuesday into Wednesday. This should push the front through and
finally send some drier and cooler air into the region Tuesday
night into Wednesday. The cold air aloft and some lingering
moisture may still allow for some showers and thunderstorms to
develop on Wednesday. Dry conditions with no mention of rain in
the forecast return Wednesday night through the remainder of the
week.

&&

.AVIATION...

Period of messy and active weather expected through at least
tonight as numerous showers and thunderstorms affect the area.
Expect generally VFR conditions outside of storms, with brief
periods of MVFR to IFR conditions in any storms. Should see a lull
in convection late tonight, though there is uncertainty
concerning how long the lull will last.

&&

.MARINE...

High pressure to our east will continue to weaken as slow moving
cold front approaches and stalls near the Gulf coast Sunday into
early next week. Winds are expected to be mostly under 15 knots
prevailing through Monday with the exception being near any
thunderstorms or their associated outflow boundaries. A weak
surface low may move along the frontal boundary on Tuesday
resulting in higher southwest winds over portions of the coastal
waters. A fairly strong late May cold front may also bring some
west to northwest winds over 15 knots during the late Wednesday to
Wednesday night periods.

&&
.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  82  66  80 /  60  80  40  80
BTR  72  84  70  79 /  60  80  40  80
ASD  72  82  71  81 /  70  80  40  70
MSY  74  84  73  80 /  60  80  40  70
GPT  74  81  72  81 /  70  80  50  60
PQL  73  82  69  83 /  70  80  60  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Sunday morning for LAZ034>037-039-040-
     046>050-071-072.

GM...None.
MS...Flash Flood Watch through Sunday morning for MSZ068>071-077.

GM...None.
&&

Aviation/Decision Support...95/DM
Rest of Discussion...22/TD
Hazardous weather outlook, May 20, 10:32 AM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1132 AM CDT Sat May 20 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-210445-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1132 AM CDT Sat May 20 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms are expected. A few storms
could become strong to severe this afternoon. The main threats
from any severe storms will be damaging wind gusts and hail, but a
brief tornado or two cannot be ruled out. A few storms could also
produce heavy rainfall, resulting in ponding of water in low
lying areas and areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Numerous showers and thunderstorms are expected each day Sunday
through Tuesday as a weak front stalls across the area. Heavy
rain will be the primary concern during this time with event
totals likely ranging from 3 to 6 inches, though local amounts
could be higher. A Flash Flood Watch may be needed to cover
portions of southeast Louisiana and southern and coastal
Mississippi.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of severe weather or flooding to local
law enforcement or the National Weather Service.

95/DM

In the hours before

Special weather statement, May 20, 1:22 PM CST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
222 PM CDT SAT MAY 20 2017

LAZ036-037-071-MSZ068>071-202000-
St. Helena LA-Northern Tangipahoa LA-East Feliciana LA-Pike MS-
Wilkinson MS-Walthall MS-Amite MS-
222 PM CDT SAT MAY 20 2017

...THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN
AFFECTING SOUTHWEST MISSISSIPPI AND ADJACENT LOUISIANA PARISHES...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Wilson to 6 miles southwest of Liberty to 7
miles east of Magnolia. Movement was north at 20 mph.

The main threats from these storms are frequent lightning and heavy
rainfall.

Locations impacted include...
Mccomb, Jackson, Clinton, Liberty, Magnolia, Summit, Centreville,
Tylertown, Gloster, Wilson, Osyka, Norwood, Smithdale, Gillsberg,
Felps and Mccomb Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Locally heavy rainfall is also occurring with these storms, and may
lead to ponding of water in low lying areas and areas of poor
drainage. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3135 9011 3101 9016 3100 9035 3094 9077
      3080 9096 3080 9120 3116 9116 3135 9080
TIME...MOT...LOC 1918Z 191DEG 18KT 3092 9112 3108 9087 3114 9033

95/DM
Special weather statement, May 20, 2:50 PM CST, 1 hour before
Special Weather Statement
National Weather Service New Orleans LA
350 PM CDT SAT MAY 20 2017

LAZ034>036-048-202145-
East Feliciana LA-Pointe Coupee LA-West Feliciana LA-
East Baton Rouge LA-
350 PM CDT SAT MAY 20 2017

...STRONG THUNDERSTORM AFFECTING NORTHWEST EAST BATON ROUGE
PARISH...EASTERN WEST FELICIANA PARISH...SOUTHWEST EAST FELICIANA
PARISH...AND FAR EASTERN POINTE COUPEE PARISH...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Slaughter, or 7 miles northwest of Zachary, moving
north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Zachary, Jackson, St. Francisville, Clinton, Slaughter, Wilson and
Spillman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3098 9131 3087 9099 3061 9119 3064 9130
      3065 9130 3065 9132 3066 9132 3066 9133
      3068 9141
TIME...MOT...LOC 2049Z 202DEG 8KT 3071 9126

32
Special weather statement, May 20, 3:28 PM CST, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
428 PM CDT SAT MAY 20 2017

LAZ034-036-037-046>050-202230-
Livingston LA-Iberville LA-Ascension LA-St. Helena LA-
East Feliciana LA-Pointe Coupee LA-West Baton Rouge LA-
East Baton Rouge LA-
428 PM CDT SAT MAY 20 2017

...STRONG THUNDERSTORMS AFFECTING BATON ROUGE AND SURROUNDING
AREAS...

At 426 PM CDT, Doppler radar indicated a cluster of strong
thunderstorms affecting the Baton Rouge metropolitan area as well as
surrounding areas. These storms were moving east at 15 mph.

The main threats from these storms will be heavy rainfall and near
continuous lightning.

Locations impacted include...
Baton Rouge, Zachary, Baker, Denham Springs, Plaquemine, Port Allen,
Clinton, Oak Hills Place, St. Gabriel, Walker, Addis, Brusly,
Livingston, French Settlement, Slaughter, Rosedale, Port Vincent,
Montpelier, Westminster and Erwinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of low lying areas and areas of poor drainage.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3047 9150 3066 9133 3065 9130 3068 9131
      3090 9110 3074 9060 3029 9082 3025 9117
TIME...MOT...LOC 2126Z 279DEG 20KT 3069 9105

95/DM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, East Baton Rouge

When
May 20, 3:50 PM CST
Where
East Baton Rouge County, 0.69 mi S of Forest Oaks
Measured
40 kt (46 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
30.460, -91.030

A tree was reported to have fallen on a home on Severn Avenue. Wind gusts likely around 45 mph based on nearby observations.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2017Every state in 2017This day in weather historyWarnings in Louisiana, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699505.